Skip to main content

A Novel Solver for the Generalized Riemann Problem Based on a Simplified LeFloch–Raviart Expansion and a Local Space–Time Discontinuous Galerkin Formulation

Abstract

In a wide class of high order shock-capturing methods for hyperbolic conservation laws, the solution of the conservation law is represented at each time-step by a piecewise smooth function (say, a polynomial reconstructed from cell-averages or an approximation in a finite element space). To maintain a sharp resolution of shock waves, jumps at the cell boundaries are allowed. The resulting initial value problem with piecewise smooth but discontinuous initial data is called the generalized Riemann problem. We present a new solver for the generalized Riemann problem based on a simplified version of a local asymptotic series expansion constructed by LeFloch and Raviart (Ann Inst H Poincare Anal Non Linéaire 5:179–207, 1988). Contrary to the original approach, in our new solver no higher order flux derivatives and other nonlinear terms need to be computed. Moreover, we introduce a new variant of the local space–time DG method of Dumbser et al. (J Comput Phys 227:3971–4001, 2008), that allows us to use a direct solution strategy for the generalized Riemann problem without relying on a Cauchy–Kovalevskaya procedure for the flux computation.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12

References

  1. 1.

    Balsara, D.: Total variation diminishing scheme for relativistic magneto-hydrodynamics. Astrophys. J. Suppl. Ser. 132, 83–101 (2001)

    Article  Google Scholar 

  2. 2.

    Balsara, D., Shu, C.W.: Monotonicity preserving weighted essentially non-oscillatory schemes with increasingly high order of accuracy. J. Comput. Phys. 160, 405–452 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Barton, P.T., Drikakis, D., Romenski, E., Titarev, V.A.: Exact and approximate solutions of riemann problems in non-linear elasticity. J. Comput. Phys. 228, 7046–7068 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Ben-Artzi, M., Falcovitz, J.: A second-order Godunov-type scheme for compressible fluid dynamics. J. Comput. Phys. 55, 1–32 (1984)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Bourgeade, A., LeFloch, P., Raviart, P.A.: An asymptotic expansion for the solution of the generalized riemann problem. Part II: application to the gas dynamics equations. Ann. Inst. Henri Poincaré (C) Anal. Non Linéaire 6, 437–480 (1989)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Bressan, A.: Hyperbolic Systems of Conservation Laws. The One-Dimensional Cauchy Problem. Oxford University Press, Oxford (2000)

    MATH  Google Scholar 

  7. 7.

    Castro, C.C., Toro, E.F.: Solvers for the high-order riemann problem for hyperbolic balance laws. J. Comput. Phys. 227, 2481–2513 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Chung, E.T., Lee, C.S.: A staggered discontinuous galerkin method for the convection–diffusion equation. J. Numer. Math. 20, 1–31 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    Cockburn, B., Hou, S., Shu, C.W.: The Runge–Kutta local projection discontinuous Galerkin finite element method for conservation laws IV: the multidimensional case. Math. Comput. 54, 545–581 (1990)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Cockburn, B., Lin, S.Y., Shu, C.W.: TVB Runge–Kutta local projection discontinuous Galerkin finite element method for conservation laws III: one dimensional systems. J. Comput. Phys. 84, 90–113 (1989)

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Cockburn, B., Shu, C.W.: The Runge–Kutta discontinuous Galerkin method for conservation laws V: multidimensional systems. J. Comput. Phys. 141, 199–224 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Colella, Phillip, Woodward, Paul R.: The piecewise parabolic method (ppm) for gas-dynamical simulations. J. Comput. Phys. 54(1), 174–201 (1984)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Del Zanna, L., Bucciantini, N., Londrillo, P.: An efficient shock-capturing central-type scheme for multidimensional relativistic flows. II. Magnetohydrodynamics. Astron. Astrophys. 400, 397–413 (2003)

    Article  MATH  Google Scholar 

  14. 14.

    Del Zanna, L., Zanotti, O., Bucciantini, N., Londrillo, P.: ECHO: a Eulerian conservative high-order scheme for general relativistic magnetohydrodynamics and magnetodynamics. Astron. Astrophys. 473, 11–30 (2007)

    Article  Google Scholar 

  15. 15.

    Dumbser, M., Balsara, D.S., Toro, E.F., Munz, C.-D.: A unified framework for the construction of one-step finite volume and discontinuous Galerkin schemes on unstructured meshes. J. Comput. Phys. 227, 8209–8253 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    Dumbser, M., Casulli, V.: A staggered semi-implicit spectral discontinuous galerkin scheme for the shallow water equations. Appl. Math. Comput. 219, 8057–8077 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Dumbser, M., Enaux, C., Toro, E.F.: Finite volume schemes of very high order of accuracy for stiff hyperbolic balance laws. J. Comput. Phys. 227, 3971–4001 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  18. 18.

    Dumbser, M., Kaeser, M.: Arbitrary high order non-oscillatory finite volume schemes on unstructured meshes for linear hyperbolic systems. J. Comput. Phys. 221, 693–723 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Dumbser, M., Zanotti, O.: Very high order PNPM schemes on unstructured meshes for the resistive relativistic MHD equations. J. Comput. Phys. 228, 6991–7006 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Einfeldt, B.: On Godunov-type methods for gas dynamics. SIAM J. Numer. Anal. 25, 294–318 (1988)

    MathSciNet  Article  MATH  Google Scholar 

  21. 21.

    Einfeldt, B., Munz, C.D., Roe, P.L., Sjögreen, B.: On godunov-type methods near low densities. J. Comput. Phys. 92, 273–295 (1991)

    MathSciNet  Article  MATH  Google Scholar 

  22. 22.

    Le Floch, P., Raviart, P.A.: An asymptotic expansion for the solution of the generalized riemann problem. Part I: General theory. Ann. Inst. Henri Poincaré (C) Anal. Non linéaire 5, 179–207 (1988)

    MATH  Google Scholar 

  23. 23.

    Dumbser, M., Montecinos, G., Castro, C., Toro, E.F.: Comparison of solvers for the generalized Riemann problem for hyperbolic systems with source terms. J. Comput. Phys. 231, 6472–6494 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  24. 24.

    Gassner, G., Dumbser, M., Hindenlang, F., Munz, C.D.: Explicit one-step time discretizations for discontinuous Galerkin and finite volume schemes based on local predictors. J. Comput. Phys. 230, 4232–4247 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  25. 25.

    Gassner, G., Lörcher, F., Munz, C.D.: A discontinuous Galerkin scheme based on a space–time expansion II. Viscous flow equations in multi dimensions. J. Sci. Comput. 34, 260–286 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Giacomazzo, B., Rezzolla, L.: The exact solution of the Riemann problem in relativistic magnetohydrodynamics. J. Fluid Mech. 562, 223–259 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  27. 27.

    Godunov, S.K., Romenski, E.I.: Nonstationary equations of the nonlinear theory of elasticity in Euler coordinates. J. Appl. Mech. Tech. Phys. 13, 868–885 (1972)

    Article  Google Scholar 

  28. 28.

    Godunov S.K., Romenski, E.I.: Thermodynamics, conservation laws, and symmetric forms of differential equations in mechanics of continuous media. In: Computational Fluid Dynamics Review 95, pp. 19–31. Wiley, New York (1995)

  29. 29.

    Goetz, C.R. (2013) Approximate solutions of generalized Riemann problems for hyperbolic conservtaion laws and their application to high order finite volume schemes. PhD thesis, University of Hamburg

  30. 30.

    Goetz, C.R., Iske, A.: Approximate solutions of generalized Riemann problems for nonlinear systems of hyperbolic conservation laws. Math. Comput. 85, 35–62 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  31. 31.

    Harabetian, E.: A convergent series expansion for hyperbolic systems of conservation laws. Trans. Am. Math. Soc. 294, 383–424 (1986)

    MathSciNet  Article  MATH  Google Scholar 

  32. 32.

    Harten, A., Engquist, B., Osher, S., Chakravarthy, S.: Uniformly high order essentially non-oscillatory schemes. III. J. Comput. Phys. 71, 231–303 (1987)

    MathSciNet  Article  MATH  Google Scholar 

  33. 33.

    Hidalgo, A., Dumbser, M.: ADER schemes for nonlinear systems of stiff advection–diffusion–reaction equations. J. Sci. Comput. 48, 173–189 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  34. 34.

    Jiang, Guang-Shan, Shu, Chi-Wang: Efficient implementation of weighted eno schemes. J. Comput. Phys 126, 202–228 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  35. 35.

    Lax, P.D.: Hyperbolic systems of conservation laws II. Commun. Pure Appl. Math. 10(4), 537–566 (1957)

    MathSciNet  Article  MATH  Google Scholar 

  36. 36.

    Lax, P.D.: Weak solutions of nonlinear hyperbolic equations and their numerical computation. Commun. Pure Appl. Math. 7(1), 159–193 (1954)

    MathSciNet  Article  MATH  Google Scholar 

  37. 37.

    Li, T., Yu, W.: Boundary Value Problems for Quasilinear Hyperbolic Systems. Duke University Press, Durham (1985)

    MATH  Google Scholar 

  38. 38.

    Liu, Y.J., Shu, C.W., Tadmor, E., Zhang, M.: Central discontinuous galerkin methods on overlapping cells with a non-oscillatory hierarchical reconstruction. SIAM J. Numer. Anal. 45, 2442–2467 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  39. 39.

    Lörcher, F., Gassner, G., Munz, C.D.: A discontinuous Galerkin scheme based on a space–time expansion. I. inviscid compressible flow in one space dimension. J. Sci. Comput. 32, 175–199 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  40. 40.

    Qian, J., Li, J., Wang, S.: The generalized riemann problems for compressible fluid flows: towards high order. J. Comput. Phys. 259, 358–389 (2014)

    MathSciNet  Article  Google Scholar 

  41. 41.

    Rezzolla, L., Zanotti, O.: An improved exact riemann solver for relativistic hydrodynamics. J. Fluid Mech. 449, 395–411 (2001)

    MathSciNet  Article  MATH  Google Scholar 

  42. 42.

    Roe, P.L.: Approximate riemann solvers, parameter vectors and difference schemes. J. Comput. Phys. 43, 357 (1981)

    MathSciNet  Article  MATH  Google Scholar 

  43. 43.

    Shu, C.W., Osher, S.J.: Efficient implementation of essentially non-oscillatory shock-capturing schemes. J. Comput. Phys. 77, 439 (1988)

    MathSciNet  Article  MATH  Google Scholar 

  44. 44.

    Sod, G.A.: A survey of several finite difference methods for systems of nonlinear hyperbolic conservation laws. J. Comput. Phys. 27, 1–31 (1978)

    MathSciNet  Article  MATH  Google Scholar 

  45. 45.

    Tatsien, L., Libin, W.: Global Propagation of Regular Nonlinear Hyperbolic Waves. Brikhäuser, Boston (2009)

    Book  MATH  Google Scholar 

  46. 46.

    Tavelli, M., Dumbser, M.: A staggered semi-implicit discontinuous Galerkin method for the two dimensional incompressible Navier-Stokes equations. Appl. Math. Comput. 248, 70–92 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  47. 47.

    Tavelli, M., Dumbser, M.: A staggered space–time discontinuous Galerkin method for the incompressible Navier–Stokes equations on two-dimensional triangular meshes. Comput. Fluids 119, 235–249 (2015)

    MathSciNet  Article  Google Scholar 

  48. 48.

    Titarev, V.A., Toro, E.F.: ADER: arbitrary high order Godunov approach. J. Sci. Comput. 17, 609 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  49. 49.

    Titarev, V.A., Romenski, E.I., Toro, E.F.: MUSTA-type upwind fluxes for non-linear elasticity. Int. J. Numer. Meth. Eng. 73, 897–926 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  50. 50.

    Titarev, V.A., Toro, E.F.: ADER schemes for three-dimensional nonlinear hyperbolic systems. J. Comput. Phys. 204, 715–736 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  51. 51.

    Toro, E.F., Titarev, V.A.: Solution of the generalized riemann problem for advection–reaction equations. In: Proceedings of the Royal Society of London. Series A: Mathematical, Physical and Engineering Sciences vol. 458, no. 2018, pp. 271–281 (2002)

  52. 52.

    Toro, E.F., Titarev, V.A.: Derivative Riemann solvers for systems of conservation laws and ADER methods. J. Comput. Phys. 212(1), 150–165 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  53. 53.

    Toro, E.F.: Riemann Solvers and Numerical Methods for Fluid Dynamics, 2nd edn. Springer, Berlin (1999)

    Book  MATH  Google Scholar 

  54. 54.

    Toro, E.F.: Shock-Capturing Methods for Free-Surface Shallow Flows. Wiley, Chichester (2001)

    MATH  Google Scholar 

  55. 55.

    Toro, E.F., Spruce, M., Speares, W.: Restoration of the contact surface in the Harten–Lax–van Leer Riemann solver. J. Shock Waves 4, 25–34 (1994)

    Article  MATH  Google Scholar 

  56. 56.

    Toro, E.F., Titarev, V.A.: TVD fluxes for the high-order ADER schemes. J. Sci. Comput. 24, 285–309 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  57. 57.

    van Leer, Bram: Towards the ultimate conservative difference scheme. V. A second-order sequel to Godunov’s method. J. Comput. Phys. 32(1), 101–136 (1979)

    Article  Google Scholar 

Download references

Acknowledgments

The presented research has been financed by the European Research Council (ERC) under the European Union’s Seventh Framework Programme (FP7/2007-2013) with the Research Project STiMulUs, ERC Grant Agreement No. 278267.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Claus R. Goetz.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Goetz, C.R., Dumbser, M. A Novel Solver for the Generalized Riemann Problem Based on a Simplified LeFloch–Raviart Expansion and a Local Space–Time Discontinuous Galerkin Formulation. J Sci Comput 69, 805–840 (2016). https://doi.org/10.1007/s10915-016-0218-5

Download citation

Keywords

  • Hyperbolic conservation laws
  • Generalized Riemann problems
  • ADER methods

Mathematics Subject Classification

  • 65M08
  • 35L65